Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 290, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 20, 2020, 12:20 AM CDT for Kittson County, Minnesota. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2020, 12:20 AM CDT (05:20 UTC)
- Expired
- Aug 20, 2020, 1:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Kittson County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 12:40 AM CDT | TSTM WND GST 47 | 1 Ene Saint Vincent, MN | MESONET STATION MN057 ST VINCENT MN 1 E. |
| Aug 20, 12:50 AM CDT | HAIL 1.25 | Orleans, MN | |
| Aug 20, 12:54 AM CDT | TSTM WND GST 54 | 4 Sw Humboldt, MN | NDAWN STATION AT 4 SW HUMBOLT MEASURED 54 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2129 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted.
698
WUUS53 KFGF 200520
SVRFGF
MNC069-200615-
/O.NEW.KFGF.SV.W.0290.200820T0520Z-200820T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1220 AM CDT Thu Aug 20 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Kittson County in northwestern Minnesota...
* Until 115 AM CDT.
* At 1219 AM CDT, a severe thunderstorm was located near Noyes, or 46
miles north of Grafton, moving south at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Noyes around 1230 AM CDT.
Humboldt around 1255 AM CDT.
Orleans around 105 AM CDT.
Northcote around 115 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4885 9677 4884 9717 4900 9721 4900 9689
TIME...MOT...LOC 0519Z 341DEG 14KT 4906 9712
HAIL...1.50IN
WIND...<50MPH
$$
CJ1 follow-up statement
017
WWUS53 KFGF 200555
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1255 AM CDT Thu Aug 20 2020
MNC069-200615-
/O.CON.KFGF.SV.W.0290.000000T0000Z-200820T0615Z/
Kittson MN-
1255 AM CDT Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN KITTSON COUNTY...
At 1254 AM CDT, a severe thunderstorm was located over Humboldt, or
38 miles northeast of Grafton, moving south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lancaster, Humboldt, Northcote and Orleans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4885 9677 4884 9717 4897 9720 4900 9710
4900 9689
TIME...MOT...LOC 0554Z 341DEG 14KT 4893 9705
HAIL...1.50IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:53 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 19, 11:53 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1153 PM CDT Wed Aug 19 2020 .UPDATE... Issued at 1153 PM CDT Wed Aug 19 2020 Bumped up POPs a bit further for storms approaching the northern counties. One cell just north of the international border has been getting some pretty hefty 50dbZ cores, so will continue to monitor as the shortwave comes down into our area. UPDATE Issued at 954 PM CDT Wed Aug 19 2020 Showers approaching our northwestern counties from Manitoba have been dissipating as they move southeast, but will continue to monitor as the shortwave comes closer and we get some more of the more robust convection moving into the area. Bumped up POPs a bit across the north, as there should be some decent precip chances as the shortwave moves into northern MN. There will be some elevated instability with MU CAPE values around 2000 J/kg, and with deep layer bulk shear at 30-35 kts, can't completely rule out a few cells pulsing up to produce hail. Will continue to keep an eye on storms as they arrive stateside. UPDATE Issued at 635 PM CDT Wed Aug 19 2020 Clear skies with warm and humid conditions continue this evening. Any thunderstorm development will hold off until well after midnight as a weak shortwave comes over the top of the ridge. && .SHORT TERM...(This evening through Thursday night) Issued at 306 PM CDT Wed Aug 19 2020 A quiet, though muggy evening is expected across the area. There may be another very subtle short wave that drops southeast late tonight, which may set off a few more showers and storms. However, think this should be after midnight, and pretty isolated. Thursday will be another hot and muggy day, fairly similar to today. The SPC day 2 outlook has a slim portion of the northeast FA in a marginal risk. Their discussion mentions capping may diminish there by afternoon, with warm advection providing the needed lift. Models are all over the place in regard to timing and placement for these few storms on Thursday. At this point, kept precipitation chances on the low end, and fairly broadbrushed. SPC mentions the best chance for a few strong to severe storms in the northeast FA would be in the afternoon. Would expect any of this activity to wane again in the evening. .LONG TERM...(Friday through Wednesday) Issued at 306 PM CDT Wed Aug 19 2020 Periodic thunderstorm chances will become a mainstay for the majority of the forecast, with the most definitive chance coming Friday afternoon into the evening. Moving into the weekend the general warming trend will begin to diminish with temperatures dipping into the 80s with some areas, particularly in the northern extent of the CWA, sinking back into the 70s toward the end of the forecast period. Ensemble guidance is in agreement that the parade of shortwave troughs will continue across the period, with the most pronounced wave, at this time, moving through the area later in the afternoon on Friday. Modest CAPE values of 3000+ J/kg will be in place with persistent moisture advection in the low/mid levels. Confidence in severe weather associated with this system is still low, however; the possibility for severe weather is still not ruled out. The second chance for thunderstorms introduces itself on Sunday afternoon/evening as the upper level pattern transitions to zonal flow. The beginning of the work week may see rain initially on Monday morning as the thunderstorms exit the area. Towards the end of the forecast period, ensembles are hinting at another shortwave moving through the area and bringing with it the potential for thunderstorms yet again. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1153 PM CDT Wed Aug 19 2020 VFR conditions for all TAF sites that will continue into tomorrow. Some showers and thunderstorms moving down from Canada, a bit more widespread than expected so have VCTS at all but KFAR for the 09 to 13Z time frame. Quiet and VFR after with winds picking up from the south-southeast at around 10 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...Rick AVIATION...JR
Hazardous weather outlook, Aug 19, 3:27 PM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 327 PM CDT Wed Aug 19 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-202030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 327 PM CDT Wed Aug 19 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible after midnight, however severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:57 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 63 min |
| Aug 20, 1:27 AM CDT | Special Weather Statement | FGF | Marshall | 33 min |
| Aug 20, 1:43 AM CDT | Special Weather Statement | FGF | Marshall | 32 min |
| Aug 20, 2:23 AM CDT | Special Weather Statement | FGF | Marshall, Pennington, Red Lake | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.